Florida, 2012Damaging Wind in Florida, March 24, 2012
March 24, 2012 · NWS TAE · 1 event in 1 county or zone
A few strong thunderstorms impacted the southeast Florida Big Bend. A cold front stretched from Macon to Bainbridge to Panama City.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few strong thunderstorms impacted the southeast Florida Big Bend. A cold front stretched from Macon to Bainbridge to Panama City. Dewpoints were in the upper 60s ahead of the front across south central Georgia and the Florida Big Bend, with lower 60s to the west of the boundary. A deep upper low was located across western Kentucky and moved southeast during the day today, bringing some stronger mid-level flow into the forecast area. This stronger flow aided in increasing deep-layer shear to the 40-50 knot range by the early afternoon across the eastern half of the area. Combined with an unstable atmosphere (SBCAPE around 2000 j/kg from the 12Z TAE sounding), isolated strong storms developed ahead of the frontal boundary.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 24, 1:37 PM EST, 1 hour 23 minutes earlier.
Area forecast discussion, Mar 24, 1:37 PM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
237 PM EDT Sat Mar 24 2012
.SHORT TERM (Tonight through Monday night)...Cold front associated
with the deep upper low will finally exit the forecast area this
evening. Showers and thunderstorms will likely linger into the
mid-evening hours over the eastern big bend before ending by
midnight. With the latest VWP data showing winds veering
substantially at KVLD, severe threat should be rather low.
A drier airmass will arrive in the wake of the front. This will
allow overnight lows to fall back into the lower to mid 50s for
the next few nights. However, highs will continue to reach the
lower to mid 80s each afternoon. After this evening, no rain is
expected throug Monday night.
.LONG TERM (Tuesday through next Saturday)...There is good
consensus between the models that the long term period will remain
rather calm, with a benign weather pattern in place. The northern
stream flow will remain across the northern half of the country
through the period, with a chain of shortwaves forecast to pass
through it. Across the southern part of the country, a mix of
ridging and a zonal flow regime will dominate. As each of the
aforementioned shortwaves pass well north of the local area, they
will have little effect on the local weather, with the exception
of dampening any ridging that is occurring over the southeastern
part of the country. The result of this pattern will be dry and
warm afternoons, with mild evenings. Temperatures are forecast to
climb into the lower to middle 80s each afternoon, with low
temperatures bottoming out in the middle to upper 50s. No
mentionable rain chances exist through the period.
&&
.AVIATION (through 18Z Sunday)... A weak cold front was pushing
slowly southeastward across eastern portions of the Tri-State Area
this afternoon. Along and ahead of the front, bands of showers and
isolated thunderstorms continued to develop over southern and
eastern portions of the Big Bend and adjacent coastal waters,
accompanied by MVFR ceilings. The showers and storms will clear
the southeast Big Bend by late tonight as the front pushes south
of the area, and VFR conditions will prevail through the remainder
of the forecast period and beyond. Winds Sunday will be generally
northwest 8 to 12 knots with occasional gusts to around 15 knots.
&&
.MARINE...Winds will turn from the west to the northwest overnight
in the wake of a cold front. Wind speeds are expected to remain
just below headline criteria. A very weak pressure gradient for
Monday into Tuesday will keep winds and seas minimal. Easterly
flow will increase by mid-week as high pressure builds along the
eastern seaboard.
&&
.FIRE WEATHER...Drier air will be spreading across the Tri-State
Area tonight and Sunday, on the heels of a cold front that will
push south and east of the area later tonight. Relative humidities
are forecast to fall to critical levels across all but the
immediate coastal areas of the eastern Florida Panhandle and Big
Bend, as well as southeast Alabama on Sunday afternoon. Durations
across southeast Alabama are not expected to be met. However,
dispersions across Florida zones are expected to exceed 75, and a
Red Flag Warning will be issued for all but the coastal zones of
Florida. On Monday and Tuesday, relative humidities are expected
to approach or briefly drop below red flag criteria, however
durations are not expected to be met.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 79 54 81 52 84 / 30 20 0 0 0
Panama City 78 59 79 60 79 / 10 10 0 0 0
Dothan 81 54 80 55 84 / 10 0 0 0 0
Albany 80 53 79 53 82 / 30 10 0 0 0
Valdosta 77 54 79 53 82 / 60 30 0 0 0
Cross City 79 58 81 52 83 / 60 40 10 0 0
Apalachicola 76 59 76 57 77 / 40 20 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
AL...None.
GA...None.
FL...Fire Weather Watch from Sunday afternoon through Sunday evening
for Calhoun-Central Walton-Gadsden-Holmes-Inland Bay-Inland
Franklin-Inland Gulf-Inland Jefferson-Inland Taylor-Inland
Wakulla-Inland Walton-Jackson-Lafayette-Leon-Liberty-
Madison-Washington.
GM...None.
&&
Camp/Duval/HarriganHazardous weather outlook, Mar 24, 3:00 AM EST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
400 AM EDT SAT MAR 24 2012
ALZ065>069-FLZ007>019-026>029-034-108-112-114-115-118-127-128-134-
GAZ120>131-142>148-155>161-GMZ730-750-755-765-770-775-250800-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-CENTRAL WALTON-
HOLMES-WASHINGTON-JACKSON-INLAND BAY-CALHOUN-INLAND GULF-
INLAND FRANKLIN-GADSDEN-LEON-INLAND JEFFERSON-MADISON-LIBERTY-
INLAND WAKULLA-INLAND TAYLOR-LAFAYETTE-INLAND DIXIE-SOUTH WALTON-
COASTAL BAY-COASTAL GULF-COASTAL FRANKLIN-COASTAL JEFFERSON-
COASTAL WAKULLA-COASTAL TAYLOR-COASTAL DIXIE-QUITMAN-CLAY-
RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-IRWIN-
EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
400 AM EDT SAT MAR 24 2012 /300 AM CDT SAT MAR 24 2012/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT...
ANOTHER ROUND OF STRONG TO POSSIBLY SEVERE STORMS ARE FORECAST FOR
TODAY. HOWEVER THE LATEST GUIDANCE IS LESS OPTIMISTIC THAT SEVERE
WEATHER WILL OCCUR. THE FOCUS FOR ANY STORMS WILL BE THIS MORNING
TO EARLY AFTERNOON...INITIALLY OVER THE WATERS THEN SPREADING TO
THE BIG BEND AND ADJACENT GEORGIA. FREQUENT LIGHTNING AND STRONG
WINDS AND POSSIBLY HAIL WOULD BE THE PRIMARY THREAT. THIS THREAT
WILL END AS A COLD FRONT EXITS EASTWARD DURING THE AFTERNOON AND
EVENING HOURS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A DRIER AIRMASS
WILL OVERSPREAD THE REGION BY SUNDAY AND DOMINATE INTO THE
UPCOMING WORK WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.
In the hours before
Special weather statement, Mar 24, 9:08 AM EST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1008 AM EDT SAT MAR 24 2012
GAZ148-241500-
BERRIEN GA-
1008 AM EDT SAT MAR 24 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR BERRIEN COUNTY...
* UNTIL 1100 AM EDT
AT 1004 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 5 MILES NORTH OF NASHVILLE...OR NEAR BERRIEN CO A/P...
MOVING EAST AT 25 MPH.
PEOPLE IN CENTRAL BERRIEN COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 3124 8304 3117 8304 3118 8306 3118 8333
3136 8335 3139 8311 3136 8310 3133 8305
3131 8305 3127 8303
TIME...MOT...LOC 1409Z 268DEG 21KT 3128 8323
42-DVDSpecial weather statement, Mar 24, 10:27 AM EST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1127 AM EDT SAT MAR 24 2012
GAZ148-160-161-241615-
LOWNDES GA-LANIER GA-BERRIEN GA-
1127 AM EDT SAT MAR 24 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHEAST
BERRIEN...LANIER AND NORTHEAST LOWNDES COUNTIES...
* UNTIL 1215 PM EDT
AT 1124 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR MOODY AFB...OR NEAR BARRETTS...MOVING EAST AT 15
MPH.
PEOPLE IN LANIER...NORTHEASTERN LOWNDES AND SOUTHEAST BERRIEN
COUNTIES...INCLUDING THE CITIES OF MOODY AFB...RAY CITY AND
LAKELAND...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.
LAT...LON 3094 8320 3108 8325 3116 8297 3112 8296
3095 8296
TIME...MOT...LOC 1527Z 263DEG 15KT 3101 8319
42-DVDSpecial weather statement, Mar 24, 10:44 AM EST, 4 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1144 AM EDT SAT MAR 24 2012
FLZ034-134-241630-
INLAND DIXIE FL-COASTAL DIXIE FL-
1144 AM EDT SAT MAR 24 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR DIXIE COUNTY...
* UNTIL 1230 PM EDT
AT 1141 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 7 MILES SOUTHEAST OF STEINHATCHEE...OR NEAR JENA...
MOVING EAST AT 25 MPH.
PEOPLE IN CENTRAL DIXIE COUNTY...INCLUDING THE CITY OF CROSS CITY...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
THIS STORM IS ALSO CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY REDUCE VISIBILITY AND CAUSE PONDING OF WATER ON ROADWAYS.
LAT...LON 2959 8293 2954 8297 2951 8337 2967 8340
2968 8340 2966 8337 2970 8335 2978 8294
2971 8294 2969 8295 2964 8295 2961 8296
TIME...MOT...LOC 1544Z 261DEG 20KT 2961 8328
42-DVDSpecial weather statement, Mar 24, 10:50 AM EST, 4 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1150 AM EDT SAT MAR 24 2012
FLZ029-241615-
LAFAYETTE FL-
1150 AM EDT SAT MAR 24 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHEAST
LAFAYETTE COUNTY...
* UNTIL 1215 PM EDT
AT 1149 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 10 MILES SOUTHWEST OF OBRIEN...OR 6 MILES SOUTH OF
MIDWAY...MOVING EAST AT 20 MPH.
PEOPLE IN SOUTHEASTERN LAFAYETTE COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
LAT...LON 2984 8289 2983 8310 2999 8314 3002 8300
2999 8296 2997 8296 2996 8294 2995 8292
2992 8292 2989 8287 2986 8287
TIME...MOT...LOC 1550Z 261DEG 18KT 2993 8304
42-DVDSpecial weather statement, Mar 24, 12:21 PM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
121 PM EDT SAT MAR 24 2012
FLZ018-027-118-127-241800-
INLAND JEFFERSON FL-COASTAL JEFFERSON FL-COASTAL WAKULLA FL-INLAND
WAKULLA FL-
121 PM EDT SAT MAR 24 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR SOUTHERN
JEFFERSON AND SOUTHERN WAKULLA COUNTIES...
* UNTIL 200 PM EDT
AT 117 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR SAINT MARKS...OR NEAR WAKULLA BEACH...MOVING EAST
AT 25 MPH.
DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.
LAT...LON 3020 8434 3023 8400 3009 8401 3009 8406
3006 8416 3008 8419 3008 8424 3007 8426
3005 8427 3004 8432
TIME...MOT...LOC 1721Z 266DEG 22KT 3012 8422
42-DVDSpecial weather statement, Mar 24, 2:48 PM EST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
348 PM EDT SAT MAR 24 2012
FLZ034-242015-
INLAND DIXIE FL-
348 PM EDT SAT MAR 24 2012
...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR DIXIE COUNTY...
* UNTIL 415 PM EDT
AT 346 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM NEAR CROSS CITY...OR NEAR SHAMROCK...MOVING NORTHEAST AT
45 MPH.
SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.
ALSO...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER
ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 2977 8294 2971 8294 2969 8295 2964 8295
2961 8296 2954 8318 2964 8324 2982 8293
2979 8292
TIME...MOT...LOC 1948Z 241DEG 38KT 2963 8313
08-LAMERSThunderstorm Wind, Dixie
- When
- March 24, 3:00 PM EST
- Where
- Dixie County, Old Town
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 29.600, -82.980
A small tree was blown down onto a carport near Old Town. The carport roof was damaged with minor damage one vehicle inside. No other damage was reported anywhere in the county. Monetary damage was estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Virginia, March 24 to 25, 20121 death · $38,000 · 2.75 in hail · 54 events
- Flash Flood and Hail in South Carolina, March 24, 2012$6,000 · 1.25 in hail · 33 events
- Hail and Damaging Winds in North Carolina, March 24, 20121.25 in hail · 16 events
- Hail and Damaging Wind in North Carolina, March 24, 20121 in hail · 13 events
- Hail and Damaging Winds in South Carolina, March 24, 2012$12,000 · 60 kt wind · 6 events
- Tornado and Damaging Winds in Florida, March 24, 2012$11,000 · EF0 · 4 events
- Hail and Damaging Winds in Georgia, March 24, 2012$4,000 · 1 in hail · 4 events
- Hail and Damaging Wind in South Carolina, March 24, 20121.25 in hail · 4 events
- Hail and Damaging Wind in North Carolina, March 24 to 25, 2012$8,000 · 1 in hail · 3 events
- Hail in West Virginia, March 24, 20121 in hail · 3 events
- Hail in South Carolina, March 24, 2012$1,000 · 1.25 in hail · 2 events
- Damaging Winds in Florida, March 24, 2012$1,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362783.